NTSB Identification: NYC07FA007
14 CFR Part 91: General Aviation
Accident occurred Saturday, October 14, 2006 in Culpeper, VA
Probable Cause Approval Date: 11/20/2008
Aircraft: Extra Flugzeugbau GMBH 300, registration: N168EX
Injuries: 1 Fatal.

NTSB investigators either traveled in support of this investigation or conducted a significant amount of investigative work without any travel, and used data obtained from various sources to prepare this aircraft accident report.

During an airshow, the experienced aerobatic pilot was demonstrating a series of five snap rolls along a 45-degree “down line.” The airplane completed two left-turning rolls at an approximately 45-degree descent angle, but, during the third roll, the trajectory changed toward a vertical descent. Following that, three additional left rolls were completed in an approximately vertical-descent trajectory. After recovering from the last, and unplanned, sixth roll, the airplane stabilized in an estimated 45-degree nose-down, 20-degree left-wing-down attitude. The airplane continued to descend, and, as it neared the ground, the airplane's nose began rising so that the airplane was almost level when it impacted terrain. The pilot was transported to a nearby medical center where she died about 11 hours after the accident. An on-site examination of the airplane and engine revealed no preimpact mechanical anomalies.

Postmortem toxicological testing of the pilot revealed the presence of morphine, consistent with amounts administered after the accident. Testing also indicated the presence of phentermine, a prescription stimulant drug in the same class as amphetamines, and fluoxetine, a prescription antidepressant often known by the trade name Prozac. The amounts found during testing indicated that both drugs had been present before the accident at levels much higher than would be expected for routine dosing.

On her most recent airman medical certificate application, less than 5 months prior to the accident, the pilot did not indicate the use of phentermine or fluoxetine, or any visits to healthcare providers during the previous 3 years. Routine doses of fluoxetine are not thought to affect performance, and the effects of its overuse are unknown. The use of phentermine may result in physical and psychological dependence. Despite the use of higher-than-normal doses of phentermine, the pilot was not observed prior to the flight to have any symptoms consistent with stimulant overdose, which indicates tolerance to the effects of the drug and suggests the possibility of substance dependence. Overuse of, or a dependence on, phentermine may adversely affect a pilot’s judgment or psychomotor performance. Given the challenging nature of the maneuver being performed during the accident flight, even a slight impairment would have been sufficient to contribute to the accident.

The National Transportation Safety Board determines the probable cause(s) of this accident to be:

The pilot’s disorientation while performing an aerobatic maneuver, which resulted in the airplane’s inadvertent impact with the ground. Contributing to the accident was the pilot’s overuse of prescription medication.

Full narrative available

Index for Oct2006 | Index of months